Individuals worry about the attention their elderly loved ones receive while in the care of a nursing home staff. From medication errors and dehydration to falls and transportation injuries, the safety of elderly nursing home residents is fully reliant on the ability of the staff to monitor their health and act in a proper manner. Unfortunately, negligence and inattention can result in devastating injuries.
Many people might hear anecdotes or news reports about restraint injuries in a nursing home. While these injuries are largely tied to the use of physical restraints, the damage is not limited to this area. Physical restraints can range from wheelchair locks to bed straps. The staff employs these physical methods to ensure a resident stays immobile when their mobility is a direct threat to their safety. Officials must properly train the nursing home staff on when and how to use physical restraints, though, because their incorrect administration can lead to lacerations, muscle damage and other physical trauma.
Can a chemical restraint be used instead?
Rather than a physical restraint, some facilities rely on the use of chemical restraints. Nursing home administrators could encourage the use of antipsychotic medication or heavy sedatives to keep patients immobile, impressionable and docile. Medications can include Lorazepam, Sodium Valproate, Risperidone, Haldol or a host of medications often used to treat dementia or severe mental disorders.
If the nursing home staff does not carefully administer the medications and monitor the patients, severe harm can come to the elderly residents. Side effects of these medications can be extreme, including:
- Severe drop in blood pressure
- Respiratory distress and difficulty breathing
- Muscle spasms
- Heart rhythm disorders
- Severe tremors
The resident might also suffer cognitive challenges and other symptoms related to polypharmacy or adverse drug interactions. These symptoms can cause great pain and serious worry for elderly loved ones. Additionally, misuse of these powerful medications can lead to devastating, long-term health problems.